Could Your Vitamins Be Deadly? Inside Tips from an Expert

June 21, 2017

Don’t forget to take your vitamins. That piece of advice is something most people have repeatedly been told is important for good health. But sometimes —especially if you’re on prescribed pharmaceuticals — that may be the worst thing you could possibly do.

“Supplement use is usually safe, however, some supplements have the potential to interact with certain prescription medications and cause harm,” says Chelsea Durnil, PharmD, a Clinical Pharmacist with Indiana University Health. “A conversation with a healthcare provider will help prevent these interactions from occurring and/or identify alternative agents that could be used to avoid exposure to potentially harmful drug interactions.”

For that reason, Durnil recommends people never start taking any over-the-counter (OTC) vitamin or herbal supplements without first speaking to their healthcare provider, and she also encourages patients to bring a list of every prescription drug, OTC medication, vitamin, mineral, and herbal supplement taken to every doctor's visit.

With that in mind, here are some potentially negative supplement/drug interactions that you should be particularly aware of, for your health and that of your family.

Vitamin K and blood thinners (like Warfarin/Coumadin)

Taking Vitamin K if you’re on blood thinners (often prescribed for heart disease) will decrease concentrations of the blood thinner in your body, thus raising the risk of experiencing a blood clot. “Vitamin K is found in some multivitamin formulations and in green leafy vegetables,” says Durnil, who therefore suggests patients on these drugs should never take a multivitamin supplement that contains Vitamin K and should consult their healthcare provider before changing their diet. Also keep in mind that Vitamin E and blood thinners don’t mix well for the opposite reason; Vitamin E will increase the affects of blood thinners, which ups the patient’s risk of bleeding.

Iron and thyroid medications (like Levothyroxine).

Taking iron if you’re on a medication for hypothyroidism is also a bad idea because the iron can bind with and reduce the absorption of the drug, resulting in reduced concentrations of the medication in the body. “This results in under-treatment of the thyroid disorder and can lead to continued symptoms of fatigue, weight gain, cold intolerance, dry skin, and constipation,” says Durnil. “Separating doses of iron and Levothyroxine by at least four hours can help prevent this interaction.”

Calcium and antibiotics

Taking in calcium with antibiotics can reduce concentrations of certain antibiotics such as tetracycline and fluoroquinolones, resulting in inadequate infection treatment. This is particularly one to watch out for with kids who drink a lot of milk. “The recommendation is to separate the administration of these medications, though controversy exists as to how much time should pass between doses,” advises Durnil. Current guidelines range from two-to-six hours, but avoiding extra calcium altogether if on antibiotics may be the best bet (especially if you’re taking them for congestion symptoms).

Magnesium and osteoporosis medications (like Fosamax)

Once again, this supplement can bind with and hinder the absorption of the medication, with reduced concentrations of the prescription in the body increasing the patient’s risk of bone fractures. “If magnesium supplementation is absolutely necessary, separating the doses by at least two-to-four hours will help prevent this interaction,” says Durnil. “Same goes for the use of calcium with osteoporosis medications.”

Niacin and cholesterol medications

Patients sometimes try to self-treat high cholesterol with niacin supplements (which have been shown to boost “good” cholesterol levels). “However, when used in combination with a prescription cholesterol medication, such as HMG-CoA reductase inhibitors (statins), the patient is at an increased risk of suffering from severe muscle aches and the possibility of muscle breakdown,” says Durnil. Furthermore, one federal study found that people taking high doses of niacin along with statins suffered more strokes, so your best bet is not to mix these two.

Vitamin A and anti-aging/acne prescriptions

Taking Vitamin A if you’re also using Retin-A for wrinkle prevention or a medication like Accutane to fight acne is also a big no-no. “Taking Vitamin A with these types of prescriptions can raise the Vitamin A levels to toxic in your body because the medications are derived from Vitamin A,” says Durnil. This is potentially serious because it can lead to a whole host of issues, including permanent liver damage.

St. John’s Wort

Usually taken to mitigate depression, anxiety, PMS, and other ailments, St. John’s Wort is actually highly negatively reactive with a host of prescriptions drugs and can raise Serotonin too high in people also taking anti-depressants. “It has the most documented interactions with drugs across all of the herbal supplements; never start this medication without first having a discussion with your healthcare provider,” warns Durnil, who says the same thing about Gingko Biloba.

Bottom line, talk to your doctor or pharmacist to make sure your multivitamin and any supplements don’t end up hurting more than healing.

-- By Kimberly Dawn Neumann


Share This Story